Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 9, NWS Miami, FL

February 14, 2021

NWS Miami, FL issued this special marine warning at Feb 14, 2021, 2:14 AM EST. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 14, 2021, 2:14 AM EST (07:14 UTC)
Expired
Feb 14, 2021, 3:00 AM EST
In force
46 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Miami radar (KAMX), 158 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 7.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2021-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2021-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

259 
WHUS52 KMFL 140714
SMWMFL
GMZ656-657-676-140800-
/O.NEW.KMFL.MA.W.0009.210214T0714Z-210214T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Miami FL
214 AM EST Sun Feb 14 2021

The National Weather Service in Miami has issued a

* Special Marine Warning for...
  Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM...
  Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM...
  Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM...

* Until 300 AM EST.

* At 213 AM EST, strong thunderstorms capable of producing 
  waterspouts were located along a line extending from 14 nm west of 
  Marco Island to 15 nm east of R Tower, moving north at 35 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Naples, Vanderbilt Beach, Bonita Shores and Marco Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Report severe weather to the Coast Guard or the National Weather
Service. You can also share your report with NWS Miami on Facebook
and Twitter.

&&

LAT...LON 2630 8193 2633 8185 2633 8182 2632 8182
      2631 8178 2593 8172 2560 8194 2597 8203
TIME...MOT...LOC 0713Z 198DEG 35KT 2596 8200 2572 8194 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

MOLLEDA

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special marine warning went out at Feb 14, 12:58 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Feb 14, 12:58 AM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1258 AM EST Sun Feb 14 2021

.AVIATION(06Z TAFS)...
An area of low pressure is developing along a stalled frontal
boundary to the north. This is bringing moisture and instability
into the area tonight, in the way of SHRA and TS, mainly for the
Gulf waters and coast, but may affect the rest of South Florida to
a much lesser extent. Once this impulse clears out tonight and
tomorrow morning, conditions are forecast to improve. Even so,
SHRA and TS may still be possible in the northern portion of the
forecast area, especially around the Lake region.

&&

.PREV DISCUSSION... (Issued 840 PM EST Sat Feb 13 2021)

UPDATE/MESOSCALE DISCUSSION...

Mid-level water vapor imagery depicts a cyclonic perturbation
tracking east-northeastward across the Gulf of Mexico, which
continues to support the maintenance of a surface frontal wave
along a remnant quasi-stationary surface boundary extending from
the the southern Gulf of Mexico northeastward into northern
Florida. Through the overnight hours, this frontal wave is
forecast to migrate northeastward along the surface boundary,
eventually moving into the eastern Gulf Coast states by Sunday
afternoon. This evolution of the frontal wave and cyclonic impulse
will support continued convective development across the eastern
Gulf waters through the overnight hours -- eventually spreading
into the Gulf waters off South Florida during the very early
morning hours.

Present indications are that this convection could become strong
to marginally severe as it approaches the Gulf Coast of South
Florida during the overnight and morning hours -- aided by a
developing southerly low-level jet and favorable deep-layer shear
in support of loosely organized convection. Persistent northward
moisture transport in association with the above mentioned
features will maintain rich boundary layer moisture (upper
60s/lower 70s dewpoints) across South Florida overnight, which
will result in marginal instability supportive of convection
advecting/propagating ashore along the Gulf Coast. The surface
frontal wave will act to maintain some backing of the surface
winds across the western half of South Florida, which combined
with the southerly low-level jet and enhanced southwesterly flow
aloft will result in small clockwise turning hodographs --
supportive of locally strong updrafts despite the marginal
buoyancy in place.

Convective mode will likely evolve into small linear segments and
clusters owing to the rich boundary layer moisture and minimal
convective inhibition, though we will have to monitor for embedded
rotation in any updrafts that can ingest favorable surface-based
instability. Locally gusty winds, lightning, and heavy rainfall
appear to be the primary hazards, though a marginally severe wind
gust or brief tornado cannot be entirely ruled out owing to the
favorable low-level hodographs coincident with sufficient
instability.

The Storm Prediction Center continues to maintain a Marginal Risk
of severe storms across portions of the Gulf Coast of South
Florida. In addition, The Statistical Severe Risk Assessment Model
(SSCRAM) continues to show both conditional and unconditional
probabilities of damaging wind gusts across the western half of
South Florida, and conditional probabilities of a tornado.
Interests across South Florida should keep up with the latest
information from the Storm Prediction Center and NWS Miami
regarding this conditional overnight threat of strong to locally
severe convection.

PREV DISCUSSION... (Issued 239 PM EST Sat Feb 13 2021)

FEW STRONG STORMS POSSIBLE LATE TONIGHT INTO SUNDAY WESTERN
AND LAKE OKEECHOBEE REGION...

UNSETTLED CONDITIONS FOR MOST OF NEXT WEEK...

SHORT TERM (Rest of Today and Sunday)...

Expansive high pressure centered over Atlantic and a stationary
boundary draped across northern FL will help to maintain generally
southerly flow across South Florida the remainder of the weekend.
Looking at water vapor imagery, a swath of enhanced moisture can
be seen advecting northward across the area within the established
southerlies. As a result, decent moisture was observed through
625 mb in the 13.12Z MIA sounding, along with PWATs clocking in at
1.61 inches, which is between the 90th percentile and max moving
average in SPC sounding climatology. This has translated into
scattered showers across the interior early this afternoon. As
the rest of the day progresses, perhaps isolated thunderstorms
could develop.

One feature that continues to be monitored closely is a loosely
organized band of showers and thunderstorms over the Gulf of
Mexico that continues to spread east-northeastward. This could
potentially be impactful later this afternoon through the
overnight hours across the Gulf coast and adjacent waters. SPC has
placed areas west of Lake Okeechobee within a Marginal Risk of
severe thunderstorms, with damaging wind gusts as the greatest
concern with any strong convection that develops.

Sunday looks similar to today with a slight potential to be a bit
more unsettled, especially across Palm Beach County and the Lake
Okeechobee region as broad troughing shifts eastward, enhancing
southwesterly flow aloft. Again, there is a Marginal Risk for
severe thunderstorms for the aforementioned areas with winds the
greatest concern.

LONG TERM...

For Early To Middle Of Next Week... The mid to upper level trough
over the Southeastern United States will weaken while moving east
allowing for another mid to upper level trough to work into the
Central United States from the west. This will allow for a surface
low to develop over the Northern Gulf of mexico and move
northeast into the Mid Atlantic states allowing for an associated
cold front over Northern Florida to move southward into Central
Florida before stalling out. At the same time, enhanced low level
moisture advection will also be working into South Florida from
the Caribbean Sea. This will allow for scattered to numerous POPs
over South Florida especially Monday night into Tuesday morning.

For Middle To End Of Next Week...
The mid to upper level trough over the Central United States will
slowly move eastward into the Eastern United States. This will
allow for another low to develop over the Northern Gulf of Mexico
and move east northeast into the Mid Atlantic States. This in turn
will allow for the stationary front over Central Florida to move
back northward into Northern Florida before moving southward into
South Florida by end of next week. Therefore, Wednesday and
Thursday looks somewhat drier compared to early next week, but
then wetter for end of the week.

MARINE...

Surface high pressure to our east will help to maintain the
generally southerly flow into next week. Additionally, several low
pressure systems that are forecast to develop may send some minor
swell towards the Atlantic coast through the week. Otherwise,
showers and possibly a couple of thunderstorms may be possible
each day into next week. Other than the wind, which may become 15
to 20 kts at times for the Atlantic waters, marine conditions
should be fairly benign well into next week.

BEACHES...

A northeasterly swell combined with southeasterly flow around 15
kts should keep an enhanced risk of rip currents for the Atlantic
beaches into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            73  85  73  84 /  20  20  40  60
West Kendall     71  87  72  85 /  20  20  40  60
Opa-Locka        70  84  72  83 /  20  20  40  60
Homestead        71  84  72  83 /  20  20  40  60
Fort Lauderdale  72  85  73  84 /  20  20  40  70
N Ft Lauderdale  72  84  73  83 /  20  20  40  70
Pembroke Pines   72  86  73  84 /  20  20  40  60
West Palm Beach  70  84  70  83 /  20  20  40  70
Boca Raton       71  85  72  84 /  20  20  40  70
Naples           69  83  70  79 /  10  30  60  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Update/Aviation...13
Tonight/Monday and Marine...99
Monday Night through Sunday...99

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Feb 13, 6:00 PM EST, 8 hours 14 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
600 PM EST Sat Feb 13 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
141100-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
600 PM EST Sat Feb 13 2021

...STRONG SHOWERS/STORMS POSSIBLE OVERNIGHT...
...ELEVATED RIP CURRENT RISK EAST COAST BEACHES...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Rip currents: There is a moderate risk of rip currents for the
east coast beaches.

Thunderstorms: Thunderstorms will be possible overnight into the
morning hours. Primary hazards will be gusty winds and lightning.

Tornadoes: A brief tornado cannot be ruled out with the strongest
storms that develop overnight, with the highest risk across the
western half of South Florida.

Waterspouts: Waterspouts will be possible with the stronger showers
and storms that develop.

Wind: Locally gusty winds will be possible with showers and storms,
and a marginally severe wind gust cannot be ruled out, especially
across the western half of South Florida.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

As a weather disturbance continues to develop over the Gulf of
Mexico, showers and thunderstorms will remain possible into next
week. There is a marginal risk of severe storms on Sunday, especially
across the Lake region and northern Palm Beach County. The primary
hazards will be locally gusty winds and heavy rainfall/ponding of
water on roadways.

There will be an elevated rip current risk across the east coast
beaches of South Florida through at least this weekend.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Weinman

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 1:04 AM ESTSpecial Marine WarningMFL41 min
Feb 14, 2:19 AM ESTSpecial Weather StatementMFLCollier41 min
Feb 14, 2:53 AM ESTSpecial Marine WarningMFL67 min
Feb 14, 3:35 AM ESTSpecial Weather StatementMFLCollier55 min
Feb 14, 4:26 AM ESTSpecial Weather StatementMFLCollier, Glades, Hendry64 min
Feb 14, 5:01 AM ESTSpecial Weather StatementMFLCollier29 min
Feb 14, 5:27 AM ESTSpecial Weather StatementMFLGlades93 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.